Toxic Epidermal Necrolysis

  1. There's a middle-aged man who came in to our burn unit who has Toxic Epidermal Necrolysis due to a sulfa drug. He has skin sloughing that went from 60% of his body today to over 80% - just on my 12 hour shift. His eyes are sloughing and his GI tract (so far his mouth) is starting to blister. This is really quite upsetting to see and I keep getting welled up thinking about his face today... he is in so much pain and is so terrified... Has anyone seen a good outcome of this disease... good outcome as in someone who has lived?
  2. Visit CoolHandLu profile page

    About CoolHandLu

    Joined: Jun '06; Posts: 10

    16 Comments

  3. by   CaseManager1947
    Dear CoolHandLu--

    Also see or reference Stevens-Johnson Syndrome. It is often seen with Sulfa reactions and also can be seen in Dilantin Toxicity and reactions to Flagyl as well. Skin sloughs, just as in a burn and if severe enough need burn care in a specialized burn unit, as you are describing. Some have died, My aged mother, with known sulfa allergy was given Bactrim DS in the nursing home the first month she was there (MMMMMMMMMboy was this a mad woman). She needed tanking and dsg changes like with burns, survived, did not have to go to the hospital, but did have subsequent scarring. There are too many to list here, but if you get into Pub Med or Medline search, you can find many good articles on this severe and sometimes fatal form of adverse drug event. The elderly are more prone, but not limited, of course. I also had a patient who developed this due to Dilantin. She was on the Psych floor, had a h*** of a time convincing the shrinks to consult IM to start systemic steroid treatment, fluids, etc.

    thanks for this interesting post, & I hope what I gave helped in some way.
    Last edit by CaseManager1947 on Sep 29, '06
  4. by   cardiacRN2006
    Quote from CoolHandLu
    There's a middle-aged man who came in to our burn unit who has Toxic Epidermal Necrolysis due to a sulfa drug. He has skin sloughing that went from 60% of his body today to over 80% - just on my 12 hour shift. His eyes are sloughing and his GI tract (so far his mouth) is starting to blister. This is really quite upsetting to see and I keep getting welled up thinking about his face today... he is in so much pain and is so terrified... Has anyone seen a good outcome of this disease... good outcome as in someone who has lived?
    One week ago I had a pt with this disease. They were changing sheets every 2 hours, and the pt was a mess. In the two days I had him, he went from ICU to med surge status. Just as fast as the skin sloughed off, it crusted over. He ended up looking like a car accident victim since most of the skin looked like road rash when it healed.
  5. by   Pat_Pat RN
    I saw on *some* show on the dish where a lady had this d/t PCN (I think) reaction. She was 100% sloughed, including GI tract. She got better, and now leads a normal life.
  6. by   nuangel1
    never seen this from sulfa
  7. by   emllpn2006
    Quote from Pat_Pat
    I saw on *some* show on the dish where a lady had this d/t PCN (I think) reaction. She was 100% sloughed, including GI tract. She got better, and now leads a normal life.
    I saw this same show. The lady start slothing off with in 15 minutes of taking PCN and by the time she got to the hospital all the skin on her legs was blistered and pilling. She was 100% including her eyes. They showed actual pictures of her. It was very disturbing. Her out come was great though. She said her skin grew back and felt as smooth and soft as a babys. She said something about it being the ultimate way to look younger but did not recomend it to anyone.
  8. by   maryshome8
    Quote from CoolHandLu
    There's a middle-aged man who came in to our burn unit who has Toxic Epidermal Necrolysis due to a sulfa drug. He has skin sloughing that went from 60% of his body today to over 80% - just on my 12 hour shift. His eyes are sloughing and his GI tract (so far his mouth) is starting to blister. This is really quite upsetting to see and I keep getting welled up thinking about his face today... he is in so much pain and is so terrified... Has anyone seen a good outcome of this disease... good outcome as in someone who has lived?
    Just out of curiosity, do you know how he got the Sulfa drug or was it prescribed by accident?

    I'm asking because I am allergic to Sulfa and I'm always on the lookout for unconventional ways one can obtain sulfa drugs.
  9. by   CaseManager1947
    Celebrex
  10. by   cardiacRN2006
    That's why Bextra was pulled off the market....
  11. by   CoolHandLu
    Septra for a UTI.
  12. by   maryshome8
    Quote from CoolHandLu
    Septra for a UTI.
    That is horrible...I took Septra and Bactrum for years and "developed" an allergy after I took them for chronic UTI's.

    They started prescriping me Cipro after that.
  13. by   Pat_Pat RN
    Septra and Bactrim ARE sulfa drugs though. That really isn't an unusual way to get sulfa. Celebrex and Bextra I was not familiar with (as far as causing TEN) Do they act on some of the same receptors (as sulfa) or something? Or do they just cause TEN in and of themselves?
    Pat
  14. by   cardiacRN2006
    Quote from Pat_Pat
    Septra and Bactrim ARE sulfa drugs though. That really isn't an unusual way to get sulfa. Celebrex and Bextra I was not familiar with (as far as causing TEN) Do they act on some of the same receptors (as sulfa) or something? Or do they just cause TEN in and of themselves?
    Pat
    Well, one of the more popular drugs which has caused this is really ibuprofen. Bextra only caused less than 20 cases before they pulled it off the market. Ibuprofen has caused many cases. Both are anti-inflammatories.
    http://www.stevens-johnson-syndrome.com/

close